Alert archive / Colorado / Flash Flood Warnings in 2013
Flash Flood Warning 9, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Jul 18, 2013, 3:30 PM MDT for Boulder County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2013, 3:30 PM MDT (21:30 UTC)
- Expired
- Jul 18, 2013, 6:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Boulder County, CO
The radar
The Denver radar (KFTG), 76 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -453 J/kg
- Mixed-layer LCL
- 2092 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
956
WGUS55 KBOU 182130
FFWBOU
COC013-190000-
/O.NEW.KBOU.FF.W.0009.130718T2130Z-130719T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
330 PM MDT THU JUL 18 2013
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL BOULDER COUNTY IN NORTHEAST COLORADO...
* UNTIL 600 PM MDT
* AT 325 PM MDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
SLOW MOVING THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE AREA.
RADAR AND AUTOMATED RAIN SENSORS INDICATE 0.50 TO 0.75 INCH OF
RAIN HAS FALLEN IN THE AREA. FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.
EXCESSIVE RAINFALL OVER THE WARNING AREA WILL CAUSE MUD SLIDES
NEAR STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...
VEGETATION AND OTHER LOOSE MATERIALS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SUMMERVILLE...SALINA...CRISMAN...GOLD HILL...SUNSHINE AND
WALLSTREET.
ADDITIONAL RAINFALL AMOUNTS OF ONE-HALF TO THREE-QUARTER INCH ARE
POSSIBLE IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...AND
DITCHES IN THE FOURMILE BURN AREA. SOME DRAINAGE BASINS AFFECTED BY
EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOLD RUN...AND FOURMILE
CANYON CREEK. WATER WILL BE FLOWING DOWN ROADWAYS. ROCK SLIDES OR
DEBRIS FLOWS CAN ALSO BE EXPECTED.
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.
&&
LAT...LON 4008 10533 4006 10529 3999 10533 4002 10542
4005 10544 4008 10541
$$
BAKER2 follow-up statements
404
WGUS75 KBOU 182208
FFSBOU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
408 PM MDT THU JUL 18 2013
COC013-190000-
/O.CON.KBOU.FF.W.0009.000000T0000Z-130719T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOULDER CO-
408 PM MDT THU JUL 18 2013
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
THE FOURMILE BURN AREA IN CENTRAL BOULDER COUNTY...
AT 405 PM MDT...AUTOMATED RAIN GAUGES INDICATED THAT 0.3 TO 0.8 INCH
OF RAIN HAS FALLEN OVER THE FOURMILE BURN AREA. THUNDERSTORMS WITH
HEAVY RAIN CONTINUE TO MOVE ACROSS THE FOURMILE BURN AREA.
HEAVY RAINFALL OVER THE FOURMILE BURN AREA CAN CAUSE MUD SLIDES NEAR
STEEP TERRAIN. A MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SUMMERVILLE...SALINA...CRISMAN...GOLD HILL...SUNSHINE AND WALLSTREET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF CREEKS...STREAMS...AND
DITCHES IN THE FOURMILE BURN AREA. SOME DRAINAGE BASINS AFFECTED BY
EXCESSIVE RUNOFF INCLUDE FOURMILE CREEK...GOLD RUN...AND FOURMILE
CANYON CREEK. WATER WILL BE FLOWING DOWN ROADWAYS. ROCK SLIDES OR
DEBRIS FLOWS CAN ALSO BE EXPECTED.
&&
LAT...LON 4008 10533 4006 10529 3999 10533 4002 10542
4005 10544 4008 10541
$$
TLH249
WGUS75 KBOU 182229
FFSBOU
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
429 PM MDT THU JUL 18 2013
COC013-182231-
/O.CAN.KBOU.FF.W.0009.000000T0000Z-130719T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOULDER CO-
429 PM MDT THU JUL 18 2013
...THE FLASH FLOOD WARNING FOR CENTRAL BOULDER COUNTY IS CANCELLED...
THE HEAVY RAIN IN AND NEAR THE FOURMILE BURN SCAR WEST OF BOULDER HAS ENDED...
AND FLOODING IS NO LONGER EXPECTED TO POSE THREAT.
EARLIER THIS AFTERNOON RAINFALL AMOUNTS OF 0.50 TO 0.75 INCH CAUSED WATER
TO RUN OVER ROADS AND ALSO CAUSED MINOR RISES ON STREAMS. AT THIS TIME
THE BOULDER EMERGENCY MANAGER HAS REPORTED NO DAMAGE.
PORTIONS OF GILPIN AND BOULDER COUNTIES INCLUDING THE FOURMILE BURN AREA
REMAIN UNDER A SMALL STREAM FLOOD ADVISORY UNTIL 6 PM MDT. STORMS IN THE
AREA COULD STILL PRODUCE RAINFALL RATES UP TO A QUARTER INCH IN UNDER
30 MINUTES.
LAT...LON 4008 10533 4006 10529 3999 10533 4002 10542
4005 10544 4008 10541
$$
BAKERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 3:19 PM MDT, 11 minutes earlier.
Area forecast discussion, Jul 18, 3:19 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 319 PM MDT THU JUL 18 2013 .SHORT TERM...SLOW MOVING THUNDERSTORMS AN ISSUE OVER LARIMER COUNTY THIS AFTN. FLASH FLOODING REPORTED IN THE FERN LAKE BURN SCAR THIS AFTN WHERE RADAR ESTIMATED 1.5 TO 2.5 INCH STORM TOTALS. SIMILAR ISSUES WILL CONTINUE THE REST THE AFTERNOON AND EVENING ESPECIALLY IN THE FOOTHILLS OF LARIMER AND BOULDER COUNTIES. STORM MOTIONS 10 KTS OR LESS THIS AFTN WITH PW VALUES CLOSE TO ONE INCH. 16Z HRRR KEEPS THE BEST CONVERAGE ALONG AND NORTH OF INTERSTATE 70 AND 76 TONIGHT...SO WILL GO WITH THE HIGHEST COVERAGE THERE. ON FRIDAY IT WILL BE COOLER FOLLOWING THE PASSAGE OF A COLD FRONT TONIGHT. SPATIAL CROSS SECTIONS SHOW A DEEPER EASTERLY FLOW WITH SIMILAR PW VALUES FOR FRIDAY AFTN. AS A RESULT...SLOW MOVING THUNDERSTORMS WITH HEAVY RAIN AND FLASH FLOODING WILL AGAIN BE AN ISSUE ESPECIALLY IN THE BURN AREAS...BUT IN OTHER POOR DRAINAGE AREAS AS WELL. NO FLASH FLOOD WATCH AT THIS TIME...BUT ONE MAY BE NEEDED FOR FRIDAY AT SOME POINT. .LONG TERM...ONLY MINOR CHANGES TODAY. UPPER RIDGE REMAINS OVER MOST OF THE COUNTRY. DRIER AIR WORKS IN FROM THE NORTHWEST ON SUNDAY FOR WARMER AND NEARLY DRY WEATHER...THEN BY LATE IN THE WEEK MOISTURE COMES UP FROM THE SOUTH AGAIN. THIS IS ALREADY COVERED WELL...MINOR CHANGES IN MODEL CONSENSUS LOOK FINE. && .AVIATION...16Z HRRR MDL WANT TO KEEP THE HIGHEST TSTM COVERAGE TO THE NORTH AND WEST OF DENVER THIS EVENING SO IT MAY BE BEST TO GO WITH VCTS THIS AFTN SO HOLD OFF ON THE TEMPO GROUP FOR TSTMS FOR THE 00Z TAFS. WILL WATCH THE NEXT COUPLE OF HRRR RUNS AND SEE HOW THEY HANDLE OUTFLOW BOUNDARIES AND THE CONSEQUENT CONVECTION OFF THE FOOTHILLS BEFORE MAKING A DECISION. A COOLER AMS WILL BE OVER THE AREA ON FRIDAY FOLLOWING THE COLD FRONT TONIGHT. FLOW AT THE SFC AND ALOFT WILL BE EASTERLY FOR FRIDAY AFTN...WITH A BETTER CHANCE OF TSTMS WEST OF INTERSTATE 25. && .HYDROLOGY...THREAT FOR FLASH FLOODING WILL BE AN ISSUE IN THROUGH 04Z THIS EVENING...WITH ANOTHER POSSIBILITY FOR FLASH FLOODING IN THE BURN AREAS FRIDAY AFTN. STORM MOTIONS A LITTLE ERRATIC THIS AFTN WITH SPEEDS OF 6-10KTS...WITH SLOW MOVEMENT AGAIN EXPECTED FRIDAY AFTN WITH STORM MOTION EXPECTED TO BE NE TO SW. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...COOPER LONG TERM....GIMMESTAD AVIATION...COOPER
Hazardous weather outlook, Jul 18, 10:57 AM MDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1057 AM MDT THU JUL 18 2013 COZ030>051-191700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1057 AM MDT THU JUL 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT HIGHER STORM COVERAGE CAN BE EXPECTED AS MOISTURE INCREASES FROM WEST TO EAST ACROSS THE AREA. THE STORMS ARE FIRST EXPECTED TO DEVELOP IN THE MOUNTAINS BY NOON...SPREADING AND DEVELOPING EASTWARD ACROSS THE PLAINS BY MID TO LATE AFTERNOON. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING AROUND 1 INCH OF RAIN IN 20 TO 30 MINUTES...ALONG WITH GUSTY OUTFLOW WINDS UP TO 50 MPH. THE BRIEF BUT HEAVY RAIN MAY PRODUCE FLOODING IN THE FRONT RANGE BURN SCARS. STORMS WILL GRADUALLY DECREASE BY OR SHORTLY AFTER MIDNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY WITH CONCERN OF HEAVY RAIN OVER THE EASTERN FRONT RANGE MOUNTAINS AND FOOTHILLS. TEMPERATURES WILL BE ABOUT 5-10 DEGREES COOLER FROM TODAY. SATURDAY WILL HAVE SCATTERED STORM ACTIVITY BUT WITH LESS AVAILABLE MOISTURE...SO HEAVY RAIN CONCERNS ARE LOWER. SUNDAY AND MONDAY WILL BE WARM AND DRY BEFORE MORE MOISTURE MOVES IN FOR TUESDAY AND WEDNESDAY TO PRODUCE DAILY SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...ANY REPORTS OF HEAVY RAINFALL WOULD BE APPRECIATED. COOPER/GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 12:42 PM MDT | Areal Flood Advisory | BOU | Larimer | 2 hr |
| Jul 18, 1:19 PM MDT | Flash Flood Warning | BOU | Larimer | 116 min |
| Jul 18, 2:07 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Jul 18, 2:27 PM MDT | Flash Flood Warning | BOU | Larimer | 4 hr |
| Jul 18, 3:03 PM MDT | Areal Flood Advisory | BOU | Boulder, Gilpin | 3 hr |
| Jul 18, 4:42 PM MDT | Areal Flood Advisory | BOU | Park | 2 hr |
Nearby
Flash Flood Warnings in Colorado, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.